Format

Send to

Choose Destination
See comment in PubMed Commons below
Can Fam Physician. 2013 Oct;59(10):1065-6, e449-50.

Acetaminophen in children: an old drug with new warnings.

[Article in English, French]

Author information

1
BC Children's Hospital, Department of Pediatrics, Room K4-226, Ambulatory Care Bldg, 4480 Oak St, Vancouver, BC V6H 3V4. rgoldman@cw.bc.ca.

Abstract

QUESTION:

I frequently suggest to parents to use acetaminophen to treat their children's fever and pain. Recently, I had a child in my office who presented with a target-lesion skin rash a day after receiving acetaminophen. The rash resolved after 3 days and after stopping administration of acetaminophen. Does acetaminophen carry a risk of adverse events such as this?

ANSWER:

Like any other medication or active substance, acetaminophen preparations might carry a risk of adverse events. In recent years a potential association between acetaminophen and asthma was investigated, and the US Food and Drug Administration recently published a warning about potential severe but rare skin reactions associated with acetaminophen. Although acetaminophen is mostly a safe medication, health care providers should be alert and advise parents about the possibility of rare but severe adverse events.

PMID:
24130280
PMCID:
PMC3796971
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center